Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
My mother had a stroke (when blood flow to part of the brain is interrupted) three years ago, which she has recovered from. She is taking blood thinners like Pradaxa 110 mg as prescribed by her doctor. Now she has cataracts (a clouding of the eye’s lens that occurs over time) and requires surgery. Are there any potential complications considering her history?
This depends on the type of anesthesia used. Typically we do not stop blood thinners for cataract surgery. However, some ophthalmologists will prefer to stop them to prevent any bruising that may occur when using local anesthesia. The surgery itself is not affected by blood thinners. Her ophthalmologist can review her medical history and discuss her particular case with her/you.
Answered by: Gary Hirshfield, MD
Have a question that hasn't been answered yet? Ask it!
Answered: Mar 05, 2014
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.